Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A patient with capacity wants to leave hospital against medical advice. What should the nurse do?

  1. AHide the patient's clothes so they cannot leave
  2. BLet them go without telling anyone
  3. CLock the ward door to keep the patient in until the doctor arrives
  4. DExplain the risks, inform the doctor and document the discussion
2.Nursing fundamentalsHard

On the sacrum there is a shallow open area with a pink wound bed and no slough. How is this pressure ulcer classified?

  1. ACategory 1
  2. BCategory 4
  3. CCategory 2
  4. DCategory 3
3.Clinical nursingMedium

Long-term amiodarone treatment can affect which of the following?

  1. AThe sense of smell and taste only, with no other effects
  2. BThyroid function, the lungs and the skin's sensitivity to sunlight
  3. CHair colour and nail growth only, with no effect on organs
  4. DBlood glucose and cholesterol only
4.Clinical nursingHard

A patient after abdominal surgery has not passed urine for eight hours, has lower abdominal discomfort and a palpable bladder. What is the most likely problem?

  1. AAcute urinary retention
  2. BUrinary tract infection without retention
  3. CDehydration only
  4. DAcute kidney injury with no urine production
5.Arterial blood gas interpretationMedium
pH7.357.457.51PaCO₂mmHg354550HCO₃⁻mmol/L222639uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.51, PaCO₂ 50 mmHg (6.7 kPa) and HCO₃⁻ 39 mmol/L. The primary disorder is metabolic alkalosis. How far is it compensated? Click your answer.

pH 7.51PaCO₂ 50 mmHg (6.7 kPa)HCO₃⁻ 39 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 135, Cl⁻ 98, HCO₃⁻ 18 mmol/L and albumin 27 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 135 mmol/LCl⁻ 98 mmol/LHCO₃⁻ 18 mmol/Lalbumin 27 g/L
AGc = mmol/L
7.Clinical assessment scoresMedium
E2 / 4+V3 / 5+M? / 6GCS 8?

Practice exercise (made-up values, not clinical guidance). A practice chart records GCS 8, with E2 and V3. What motor score M was recorded, and which response does it describe? Give the number.

GCS 8E2V3
M =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 97% on room air, blood pressure 106/64 mmHg, pulse 38/min, alert, temperature 37.7 °C. Which clinical risk group does the patient fall into? Click it.

RR 14SpO₂ 97%airSBP 106HR 38AT 37.7 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
2 kcal/mL70% free water55 mL/hevery 4 h75 kg · 30 mL/kg/day20 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 75 kg patient has a fluid goal of 30 mL/kg/day and receives all fluid through a feeding tube. The formula is 70% free water and runs at 55 mL/h for 20 hours a day. The rest of the fluid is given as water flushes every 4 hours. What volume V is each flush? Round to the nearest whole number.

75 kg30 mL/kg/day70%55 mL/h · 20 hevery 4 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
135 kg170 cmmanBMI = kg/m²E = ? kcal/day

Practice exercise (made-up values, not clinical guidance). A critically ill man is 170 cm tall and weighs 135 kg. The practice protocol gives 13 kcal/kg of actual body weight per day if the BMI is 30–50 kg/m², and 23 kcal/kg of ideal body weight (Devine) per day if the BMI is above 50 kg/m². Find the energy goal E in kcal/day. Round to the nearest whole number.

170 cm135 kgmanBMI 30–50: 13 kcal/kg actualBMI > 50: 23 kcal/kg IBW
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter. How many flutter waves per QRS complex are there (the n of n:1 conduction)?

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
flutter waves per QRS =
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVraterhythmP wavesPR intervalQRS duration

Interpret this lead II strip with the five steps in order: rate, rhythm, P waves, PR interval, QRS duration. At which step do you find the first abnormal finding? Click it.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1rate
  2. 2rhythm
  3. 3P waves
  4. 4PR interval
  5. 5QRS duration
13.Prioritization & delegationMedium

Which patient on an addiction unit should the nurse see first?

  1. ALast drink this morning; asking when lunch will arrive
  2. BIn recovery for a year; came to the clinic today for a routine check and a repeat prescription
  3. CLast drink one week ago; asking about support groups
  4. DLast drink two days ago; now shaking, sweating, heart rate 124/min and seeing insects
14.Prioritization & delegationHard

During START triage, a non-walking adult breathes 28 times a minute, has no radial pulse and has a capillary refill of 4 seconds. Which category is the victim given?

  1. ARed (immediate)
  2. BYellow (delayed), because the respiratory rate is under 30/min
  3. CGreen (minor)
  4. DBlack (expectant)
15.Infection control & patient safetyMedium

When is a prophylactic antibiotic usually given to prevent a surgical site infection?

  1. AOne week before surgery
  2. BOnly if a fever develops after surgery
  3. CWithin about 60 minutes before the incision
  4. DThe day after surgery, once the wound is closed
16.Infection control & patient safetyHard

A nurse teaches the daughter of a patient with moderate Alzheimer’s disease about home safety. Which statement shows a need for further teaching?

  1. A“I keep her medicines locked away and give each dose to her myself.”
  2. B“I let Mom cook alone on the gas stove because she enjoys it.”
  3. C“She wears an ID bracelet in case she gets lost.”
  4. D“We put locks high up on the outside doors.”
17.Lab values & electrolytesMedium

A patient with chronic kidney disease receives an erythropoiesis-stimulating agent such as epoetin alfa. Which assessments are most important?

  1. ALiver enzymes and bilirubin
  2. BSerum amylase and lipase
  3. CSerum glucose and ketones
  4. DHemoglobin and blood pressure
18.Lab values & electrolytesHard

A patient on lithium has had vomiting and diarrhea for 3 days and has been taking ibuprofen. They now have a coarse tremor and confusion. The lithium level is 2.2 mEq/L. What is the best interpretation and action?

  1. AIbuprofen side effects only; give it with food
  2. BA low level; ask for the lithium dose to be raised
  3. CA normal level; continue lithium as prescribed
  4. DLithium toxicity; hold lithium and report urgently

3Solutions

1.Nursing fundamentals

Answer: D · Explain the risks, inform the doctor and document the discussion

Why this is the answer

An adult with capacity can discharge themselves. The nurse explains the risks, involves the doctor, offers follow-up and documents the decision; detaining them would be unlawful.

Answer

D · Explain the risks, inform the doctor and document the discussion
2.Nursing fundamentals

Answer: C · Category 2

Why this is the answer

Category 2 (Stage 2 in the US NPIAP system) is partial-thickness skin loss, seen as a shallow open ulcer with a pink-red bed or as a blister. Category 1 is intact skin; categories 3 and 4 are full thickness.

Answer

C · Category 2
3.Clinical nursing

Answer: B · Thyroid function, the lungs and the skin's sensitivity to sunlight

Why this is the answer

Amiodarone can cause hypo- or hyperthyroidism, pulmonary fibrosis, liver problems and photosensitivity. Regular monitoring of thyroid and liver function is needed.

Answer

B · Thyroid function, the lungs and the skin's sensitivity to sunlight
4.Clinical nursing

Answer: A · Acute urinary retention

Why this is the answer

Anaesthesia, opioids and pain can cause retention. A bladder scan confirms residual volume; catheterisation is often needed.

Answer

A · Acute urinary retention
5.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.51: alkalaemia (above 7.45)
PaCO₂ 50 mmHg: high (35–45)
HCO₃⁻ 39 mmol/L: high (22–26)

Compensation

partially compensated

Answer

partially compensated
6.Arterial blood gas interpretation

Answer: AGc = 22.25 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 135 − (98 + 18) = 19

Correction for albumin

19 + 0.25·(40 − 27) = 22.25 mmol/L

Answer

AGc = 22.25 mmol/L

Above about 12 after correction: a high anion gap.

7.Clinical assessment scores

Answer: M = 3

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Motor score

M = 8 − 2 − 3 = 3
M3: abnormal flexion of the arms (decorticate posture)

Answer

M = 3
8.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 14/min → 0
SpO₂ 97% → 0
on air → 0
SBP 106 mmHg → 1
HR 38/min → 3
alert (A) → 0
T 37.7 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 1 + 3 + 0 + 0 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

9.Enteral & parenteral nutrition calculations

Answer: V = 247 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

30·75 = 2250 mL/day

Free water from the formula

55·20 = 1100 mL
1100·0.7 = 770 mL

Water still needed

2250 − 770 = 1480 mL/day

Volume per flush

24/4 = 6 flushes
V = 1480/6 = 246.7 ≈ 247 mL

Answer

V = 247 mL
10.Enteral & parenteral nutrition calculations

Answer: E = 1755 kcal/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). For BMI 30–50 the energy goal is 11–14 kcal/kg of actual body weight per day; above 50 it is 22–25 kcal/kg of ideal body weight per day. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 135/1.7² = 46.71 kg/m²

Energy goal

BMI 30–50: kcal per kg of actual body weight.

E = 13·135 = 1755 kcal/day

Answer

E = 1755 kcal/day
11.ECG rhythm strip interpretation

Answer: flutter waves per QRS = 4

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 5 small boxes = 0.20 s → 1500 ÷ 5 = 300 per minute

QRS complexes

R–R = 20 small boxes = 0.80 s → 1500 ÷ 20 = 75 per minute
conduction ratio = 300 ÷ 75 = 4:1

Answer

flutter waves per QRS = 4
12.ECG rhythm strip interpretation

Answer: QRS duration

Five steps for every strip: 1. rate (300 or 1500 method, or the 6-second method if irregular); 2. rhythm: are the R–R intervals equal; 3. P waves: present, upright in lead II, one before every QRS and all alike; 4. PR interval: 0.12–0.20 s and constant; 5. QRS duration: below 0.12 s. Only after the five steps name the rhythm. Normal sinus rhythm passes all five: 60–100/min, regular, upright P before every QRS, PR 0.12–0.20 s, QRS below 0.12 s.

Five steps

1. Rate: R–R = 20 small boxes, 1500 ÷ 20 ≈ 75 per minute.
2. Rhythm: regular, every R–R is 0.80 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.16 s, constant, within 0.12–0.20 s.
5. QRS: 0.12 s, wide (0.12 s or more).

First abnormal step

QRS duration → sinus rhythm with wide QRS

Answer

QRS duration
13.Prioritization & delegation

Answer: D · Last drink two days ago; now shaking, sweating, heart rate 124/min and seeing insects

Why this is the answer

Hallucinations, tremor, sweating and tachycardia two to three days after the last drink suggest severe withdrawal and possible delirium tremens, which can be fatal. This patient needs prompt assessment and treatment.

Answer

D · Last drink two days ago; now shaking, sweating, heart rate 124/min and seeing insects
14.Prioritization & delegation

Answer: A · Red (immediate)

Why this is the answer

A rate under 30/min passes the breathing check, but an absent radial pulse or a capillary refill over 2 seconds fails the perfusion check, so the victim is immediate (red). Stopping after the breathing check is the trap.

Answer

A · Red (immediate)
15.Infection control & patient safety

Answer: C · Within about 60 minutes before the incision

Why this is the answer

For most drugs, prophylaxis is given within 60 minutes before the incision so tissue levels are high during surgery. Some drugs, such as vancomycin, start earlier because they are infused over longer.

Answer

C · Within about 60 minutes before the incision
16.Infection control & patient safety

Answer: B · “I let Mom cook alone on the gas stove because she enjoys it.”

Why this is the answer

People with moderate dementia may forget a lit stove, causing fires or burns. Cooking should be supervised, or stove knobs removed or controls disabled. The other statements show good safety planning.

Answer

B · “I let Mom cook alone on the gas stove because she enjoys it.”
17.Lab values & electrolytes

Answer: D · Hemoglobin and blood pressure

Why this is the answer

Epoetin stimulates red cell production. Hemoglobin is monitored, because raising it too high increases the risk of hypertension, stroke and thrombosis. Blood pressure is monitored, and iron stores are checked, since iron is needed for a good response.

Answer

D · Hemoglobin and blood pressure
18.Lab values & electrolytes

Answer: D · Lithium toxicity; hold lithium and report urgently

Why this is the answer

A level of 2.2 mEq/L with coarse tremor and confusion is lithium toxicity. Fluid loss and NSAIDs both reduce lithium excretion by the kidneys. The dose is held, the provider is informed at once, and fluids and close monitoring are expected; severe cases may need dialysis.

Answer

D · Lithium toxicity; hold lithium and report urgently

ExamProblems · examproblems.com/courses/nursing-fundamentals